Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 21, 2016Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 21, 2016, 5:39 PM CDT for Eau Claire County, Wisconsin. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2016, 5:39 PM CDT (22:39 UTC)
Expired
Sep 21, 2016, 7:15 PM CDT
In force
96 min
Issued by
NWS Twin Cities, MN

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

271 
WWUS83 KMPX 212239
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT WED SEP 21 2016
 
WIZ027-028-220015-
EAU CLAIRE-CHIPPEWA-
539 PM CDT WED SEP 21 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

EAU CLAIRE...CHIPPEWA...

AT 539 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER EAU CLAIRE.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...CHIPPEWA FALLS...ALTOONA AND LAKE HALLIE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4501 9120 4478 9121 4481 9165 4499 9165
TIME...MOT...LOC 2239Z 257DEG 0KT 4486 9147 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 4:11 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 21, 4:11 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT WED SEP 21 2016

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Sep 21 2016

The next 12 hours will feature widespread showers and
thunderstorms across a large portion of Minnesota and western
Wisconsin. While a few straight-line wind gusts and a weak tornado
are not impossible, the two greater threats this evening are
heavy rain with the potential for flash flooding and hail between
1-2" in diameter.

You don't have to be a meteorology major to find the main warm
front this afternoon in Minnesota. North of a line from roughly
Granite Falls, to the southern Twin Cities metro, to Eau Claire
there is overcast skies temperatures in the 60s and northwest
surface winds. South of this line, the winds are southerly and
temperatures are in the 70s and 80s with dewpoints in the 70s. The
instability gradient is stretched out along this line with max
values near 3500-4000 J/kg (SBCAPE and MLCAPE) in far south
central MN and near 0 J/kg in the far northern TC metro. Good
elevated instability and steep mid-level lapse rates extends well
north of the surface boundary. In addition to the building
instability, the 925-850mb moisture transport and warm advection
have increased quite a bit over the past couple hours. The FGEN
in this area has also increased since mid afternoon. The result
has been the expansion of thunder along or north of the boundary.
Storms have been efficient rainfall producers with rain rates
between 2-3". The storms have also been efficient hail producers
as well, not too much of a surprise given the instability in the
hail growth zone, shear profile, and due to the fact that the
surface temperatures are in the 60s along and north of the
boundary. We expect the radar scope to continue to expand in
coverage this evening. The placement of the Flash Flood Watch is
still looking good, although some of the convective allowing
models are developing convection back farther to the southwest.
Though the HRRR has admittedly struggled with the short term
trends. Settle in, its going to be a busy night for weather in
MN/WI over the next 12 hours. There will likely be elevated hail
and heavy rain north of the front that move east northeast, but
there will also likely be a broken line of storms that form along
the boundary and sag south with time.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Sep 21 2016

Highly amplified flow in the extended will evolve into a cut off low
which is a pattern that has high uncertainty. For that reason and
given the high impact weather expected in the next 24 hours, did not
stray from blended guidance in the extended period. There's a few
highlights below.

The warm front responsible for the heavy rain will be laid out
somewhere along I-90. Storms should continue to Thursday night. On
Friday the warm front will lift northward and showers and
thunderstorm chances will be tied to the front. There will be warm
and dry conditions in the warm sector, but this will be short-lived
as a cold front moves in Saturday and brings a few showers and
thunderstorms.

Beyond this period, the upper level wave will cut off and bring a
prolonged period of clouds and light rain. As mentioned above, there
is uncertainty in this pattern, so would not be surprised if the
forecast changes. The GFS is a bit quicker with the cutoff low, but
the ECMWF catches up by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 113 PM CDT Wed Sep 21 2016

This is a messy weather pattern with a lot of moving parts. There
is a strong warm front across the area. This runs east to west
from KRWF to KMSP to KEAU...along and north of this line winds are
out of the northeast and there is MVFR/IFR ceilings. South of this
line winds are out of the southeast, conditions are VFR and there
is even sunshine. We expect thunderstorms to become more numerous
across MN and WI this evening. Thunderstorms with heavy rain are
likely at KRNH/KEAU/KMSP and possible at KAXN/KSTC/KRWF.

KMSP...

Besides the scattered to broken low clouds in the metro. It will
be quiet for the next couple hours at the airport. However, we
expect a busy evening with widespread storms developing in eastern
MN.

/OUTLOOK FOR KMSP/
Fri...MVFR/SHRA possible. Wind E 5-15kts.
Sat...VFR with MVFR/TSRA likely. Wind SE at 10g15kt.
Sun...VFR. Wind W-SW 10g20kt.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday evening for WIZ024-026-028.

     Flash Flood Watch through Thursday morning for WIZ014>016-023-
     025-027.

MN...Flash Flood Watch through Thursday evening for MNZ067-069-070-
     074>078-082>085-091>093.

     Flash Flood Watch through Thursday morning for MNZ051>053-
     059>063-066-068.

&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...CLF
HYDROLOGY...CLF
Hazardous weather outlook, Sep 21, 3:26 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CDT WED SEP 21 2016

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-222030-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
326 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN AND FLASH FLOODING CONTINUE TO BE THE MAIN CONCERN.
THERE IS POTENTIAL FOR OVER 6 INCHES OF RAIN TONIGHT. SIGNIFICANT
FLOODING IS A REAL POSSIBILITY...ESPECIALLY IN SOUTHERN MINNESOTA
AND WEST CENTRAL WISCONSIN. ALSO...A FEW STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD PROLONG THE FLOODING RISK. THE SEVERE WEATHER
THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-222030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
326 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TONIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE
WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Special weather statement, Sep 21, 4:04 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CDT WED SEP 21 2016

MNZ060-062-212130-
HENNEPIN-RAMSEY-
404 PM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HENNEPIN AND
SOUTHERN RAMSEY COUNTIES...

AT 403 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MINNEAPOLIS...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...MAPLEWOOD...ROSEVILLE...FRIDLEY...
SHOREVIEW...WHITE BEAR LAKE...NEW BRIGHTON...GOLDEN VALLEY...
COLUMBIA HEIGHTS AND VADNAIS HEIGHTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4494 9299 4494 9334 4503 9336 4507 9299
TIME...MOT...LOC 2103Z 258DEG 30KT 4499 9325
Local storm report, Sep 21, 4:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             ARDEN HILLS             45.07N 93.17W
09/21/2016  M0.88 INCH       RAMSEY             MN   PUBLIC

            NEAR BETHEL COLLEGE .

&&

CARLYON
Local storm report, Sep 21, 4:39 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 SSE NORTH OAKS        45.09N 93.08W
09/21/2016  U1.00 INCH       RAMSEY             MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Sep 21, 4:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT WED SEP 21 2016

MNZ061>063-WIZ014-023-212215-
ANOKA-WASHINGTON-RAMSEY-ST. CROIX-POLK-
439 PM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...EAST
CENTRAL ANOKA...NORTHEASTERN RAMSEY...NORTHWESTERN ST. CROIX AND
SOUTH CENTRAL POLK COUNTIES...

AT 438 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HUGO...OR 13
MILES NORTH OF ST. PAUL...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAPLEWOOD...OAKDALE...SHOREVIEW...WHITE BEAR LAKE...LINO LAKES...
STILLWATER...HUGO...VADNAIS HEIGHTS...NEW RICHMOND...LAKE ELMO...
MAHTOMEDI AND SCANDIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4501 9308 4519 9313 4531 9256 4505 9248
TIME...MOT...LOC 2138Z 258DEG 30KT 4512 9300
Local storm report, Sep 21, 4:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SHOREVIEW               45.08N 93.14W
09/21/2016  M1.00 INCH       RAMSEY             MN   BROADCAST MEDIA

            VIA SOCIAL MEDIA.

&&

CARLYON
Special weather statement, Sep 21, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT WED SEP 21 2016

WIZ027-028-220015-
EAU CLAIRE-CHIPPEWA-
539 PM CDT WED SEP 21 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

EAU CLAIRE...CHIPPEWA...

AT 539 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER EAU CLAIRE.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...CHIPPEWA FALLS...ALTOONA AND LAKE HALLIE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4501 9120 4478 9121 4481 9165 4499 9165
TIME...MOT...LOC 2239Z 257DEG 0KT 4486 9147

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:49 PM CDTSpecial Weather StatementMPXNicollet26 min
Sep 20, 10:23 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca37 min
Sep 20, 10:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet, Sibley33 min
Sep 20, 10:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca41 min
Sep 20, 11:20 PM CDTSpecial Weather StatementMPXDakota25 min
Sep 20, 11:37 PM CDTSpecial Weather StatementMPXRamsey23 min
Sep 20, 11:50 PM CDTSpecial Weather StatementMPXSteele, Waseca40 min
Sep 20, 11:59 PM CDTFlash Flood WarningMPXSteele, Waseca3 hr
Sep 21, 12:06 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca24 min
Sep 21, 12:25 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca35 min
Sep 21, 1:00 AM CDTSevere Thunderstorm WarningMPXSteele30 min
Sep 21, 1:58 AM CDTSpecial Weather StatementMPXGoodhue62 min
Sep 21, 10:54 AM CDTSpecial Weather StatementMPXFreeborn21 min
Sep 21, 2:32 PM CDTSpecial Weather StatementMPXDakota43 min
Sep 21, 4:04 PM CDTSpecial Weather StatementMPXRamsey26 min
Sep 21, 4:39 PM CDTSpecial Weather StatementMPXWashington36 min
Sep 21, 4:42 PM CDTSevere Thunderstorm WarningMPXWashington33 min
Sep 21, 5:48 PM CDTSpecial Weather StatementMPXFreeborn42 min
Sep 21, 6:15 PM CDTSpecial Weather StatementMPXWright45 min
Sep 21, 6:20 PM CDTSpecial Weather StatementMPXHennepin40 min
Sep 21, 6:33 PM CDTSevere Thunderstorm WarningMPXHennepin42 min
Sep 21, 6:33 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns42 min
Sep 21, 6:50 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Washington9 hr
Sep 20, 7:49 PM CDTSpecial Weather StatementMPXEau Claire26 min
Sep 20, 11:47 PM CDTSpecial Weather StatementMPXPepin43 min
Sep 21, 1:06 PM CDTSpecial Weather StatementMPXChippewa24 min
Sep 21, 1:47 PM CDTSevere Thunderstorm WarningMPXChippewa28 min
Sep 21, 1:56 PM CDTSpecial Weather StatementMPXEau Claire49 min
Sep 21, 2:07 PM CDTSevere Thunderstorm WarningMPXEau Claire38 min
Sep 21, 3:19 PM CDTSpecial Weather StatementMPXEau Claire56 min
Sep 21, 3:56 PM CDTSpecial Weather StatementMPXChippewa, Dunn64 min
Sep 21, 4:51 PM CDTSevere Thunderstorm WarningMPXDunn39 min
Sep 21, 5:11 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire49 min
Sep 21, 5:14 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix43 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.